Intravitreal injection of VEGF antagonists is the accepted gold standard for the management of neovascular (exudative) age-related macular degeneration, diabetic retinopathy with and without diabetic macular edema, and macular edema secondary to retinal vein occlusion.
Reports of symptomatic silicone oil droplets accumulating in the vitreous cavity immediately upon injection occurred in the early days of intravitreal injection,1,2 and reports of silicone oil droplets following injection of compounded bevacizumab (Avastin, Genentech) can be found in the more recent literature (Figure).3,4 These have been attributed to silicone oil used as a lubricating agent in needles and syringes. The oil droplets should not be confused with a contamination or complication of the medication itself, but rather are secondary to the repackaging of the medication in polypropylene syringes lined with silicone oil.
Figure. Ultra-widefield color fundus photographs taken with the California (Optos) highlighting silicone oil droplets (red circles) in three patients receiving intravitreal bevacizumab (Avastin, Genentech). Commonly, these droplets are described as symptomatic vitreous opacities consisting of a dark ring surrounding a bright center. Note the varying sizes and appearances.
1. Bakri SJ, Ekdawi NS. Intravitreal silicone oil droplets after intravitreal drug injections. Retina. 2008;28(7):996-1001.
2. Freund KB, Laud K, Eandi CM, Spaide RF. Silicone oil droplets following intravitreal injection. Retina. 2006;26(6):701-703.
3. Avery RL, Castellarin AA, Dhoot DS, et al. Large silicone oil droplets after intravitreal bevacizumab (Avastin). Retin Cases Brief Rep. 2019;13(2):130-134.
4. Olea JL, Gómez-Resa M, Cervera-Peris MM, Aragón JA. Silicone oil droplets in repackaged anti-vascular endothelial growth factors for intravitreal injections: In search for the main source of contamination. Eur J Ophthalmol. 2019:1120672118823133.